Alert archive / Illinois / Red Flag Warnings in 2015

Red Flag Warning 1, NWS Lincoln, IL

October 19, 201515 counties in Illinois

NWS Lincoln, IL issued this red flag warning at Oct 19, 2015, 3:24 AM CDT for 15 counties in Illinois. It took effect at Oct 19, 2015, 10:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 19, 2015, 3:24 AM CDT (08:24 UTC)
In effect from
Oct 19, 2015, 10:00 AM CDT
Expired
Oct 19, 2015, 7:00 PM CDT
In force
9 hr
Issued by
NWS Lincoln, IL

Counties Champaign County, IL, DeWitt County, IL, Fulton County, IL, Knox County, IL, Logan County, IL, Marshall County, IL, Mason County, IL, McLean County, IL, Peoria County, IL, Piatt County, IL, Schuyler County, IL, Stark County, IL, Tazewell County, IL, Vermilion County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 36 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2015-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2015-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2523 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

001 
WWUS83 KILX 190824
RFWILX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
324 AM CDT MON OCT 19 2015

...DANGEROUS FIRE CONDITIONS EXPECTED TODAY...

.STRONG SOUTHWEST WINDS COMBINED WITH WARM TEMPERATURES...LOW
RELATIVE HUMIDITY AND DRY FUELS WILL LEAD TO DANGEROUS FIRE
CONDITIONS LATE THIS MORNING THROUGH EARLY EVENING.

ILZ027>030-036-040-192000-
/O.UPG.KILX.FW.A.0001.151019T1500Z-151020T0000Z/
/O.NEW.KILX.FW.W.0001.151019T1500Z-151020T0000Z/
KNOX-STARK-PEORIA-MARSHALL-FULTON-SCHUYLER-
324 AM CDT MON OCT 19 2015

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT
THIS EVENING FOR EXTREME FIRE CONDITIONS FOR FIRE WEATHER ZONES
027... 028...029...030...036 AND 040...

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* TIMING...THE STRONGEST WINDS AND LOWEST RELATIVE HUMIDITIES WILL
  OCCUR BETWEEN NOON AND 4 PM.

* WIND...SOUTH-SOUTHWEST AT 20 TO 25 MPH WITH GUSTS UP TO 35 
  MPH.

* HUMIDITY...20 TO 25 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES MAY
LEAD TO EXTREME FIRE BEHAVIOR.

&&

$$

ILZ031-037-038-192000-
/O.NEW.KILX.FW.W.0001.151019T1500Z-151020T0000Z/
WOODFORD-TAZEWELL-MCLEAN-
324 AM CDT MON OCT 19 2015

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT
THIS EVENING FOR EXTREME FIRE CONDITIONS FOR FIRE WEATHER ZONES
031... 037 AND 038...

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT
THIS EVENING. 

* TIMING...THE STRONGEST WINDS AND LOWEST RELATIVE HUMIDITIES WILL
  OCCUR BETWEEN NOON AND 4 PM.

* WIND...SOUTH-SOUTHWEST AT 20 TO 25 MPH WITH GUSTS UP TO 35 
  MPH.

* HUMIDITY...20 TO 25 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES MAY
LEAD TO EXTREME FIRE BEHAVIOR.

&&

$$

SHIMON
3 follow-up statements
584 
WWUS83 KILX 191517
RFWILX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
1017 AM CDT MON OCT 19 2015

...DANGEROUS FIRE CONDITIONS EXPECTED TODAY...

.STRONG SOUTHWEST WINDS COMBINED WITH WARM TEMPERATURES...LOW
RELATIVE HUMIDITY AND DRY FUELS WILL LEAD TO DANGEROUS FIRE
CONDITIONS LATE THIS MORNING THROUGH EARLY EVENING.

ILZ027>031-036>038-040-200000-
/O.CON.KILX.FW.W.0001.000000T0000Z-151020T0000Z/
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-
1017 AM CDT MON OCT 19 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* TIMING...THE STRONGEST WINDS AND LOWEST RELATIVE HUMIDITIES 
  WILL OCCUR BETWEEN NOON AND 4 PM. 

* WIND...SOUTH TO SOUTHWEST WINDS OF 20 TO 25 MPH WITH GUSTS UP TO
  35 MPH...BUT A FEW AREAS WILL SEE GUSTS UP TO 40 MPH THROUGH
  EARLY AFTERNOON. 

* HUMIDITY...LOWEST HUMIDITY THIS AFTERNOON WILL RANGE FROM 20 TO
  25 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES MAY
LEAD TO EXTREME FIRE BEHAVIOR.

&&

$$
GEELHART
024 
WWUS83 KILX 191705
RFWILX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
1205 PM CDT MON OCT 19 2015

...DANGEROUS FIRE CONDITIONS EXPECTED TODAY...

.STRONG SOUTHWEST WINDS COMBINED WITH WARM TEMPERATURES...LOW
RELATIVE HUMIDITY AND DRY FUELS WILL LEAD TO DANGEROUS FIRE
CONDITIONS LATE THIS MORNING THROUGH EARLY EVENING.

ILZ041>046-200000-
/O.EXA.KILX.FW.W.0001.000000T0000Z-151020T0000Z/
MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-
1205 PM CDT MON OCT 19 2015

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* TIMING...THE STRONGEST WINDS AND LOWEST RELATIVE HUMIDITIES WILL
  OCCUR THROUGH 4 PM.

* WIND...SOUTH TO SOUTHWEST WINDS OF 20 TO 25 MPH WITH GUSTS UP
  TO 35 MPH...BUT A FEW AREAS WILL SEE GUSTS UP TO 40 MPH 
  THROUGH EARLY AFTERNOON. 

* HUMIDITY...RELATIVE HUMIDITY THIS AFTERNOON WILL RANGE FROM 20
  TO 25 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES MAY
LEAD TO EXTREME FIRE BEHAVIOR.

&&

$$

ILZ027>031-036>038-040-200000-
/O.CON.KILX.FW.W.0001.000000T0000Z-151020T0000Z/
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-
1205 PM CDT MON OCT 19 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS 
EVENING...

* TIMING...THE STRONGEST WINDS AND LOWEST RELATIVE HUMIDITIES WILL
  OCCUR THROUGH 4 PM.

* WIND...SOUTH TO SOUTHWEST WINDS OF 20 TO 25 MPH WITH GUSTS UP
  TO 35 MPH...BUT A FEW AREAS WILL SEE GUSTS UP TO 40 MPH 
  THROUGH EARLY AFTERNOON. 

* HUMIDITY...RELATIVE HUMIDITY THIS AFTERNOON WILL RANGE FROM 20
  TO 25 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES MAY
LEAD TO EXTREME FIRE BEHAVIOR.

&&

$$

GEELHART
449 
WWUS83 KILX 200005
RFWILX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
705 PM CDT MON OCT 19 2015

ILZ027>031-036>038-040>046-200115-
/O.EXP.KILX.FW.W.0001.000000T0000Z-151020T0000Z/
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-
705 PM CDT MON OCT 19 2015

...RED FLAG WARNING HAS EXPIRED...
 
VERY LOW HUMIDITY VALUES HAVE STARED TO IMPROVE WITH EVENING
COOLING ACROSS CENTRAL ILLINOIS. WIND GUSTS WILL BE SLOWER TO
DIMINISH WITH OCCASIONAL GUSTS UP TO 25 MPH FOR THE NEXT FEW
HOURS. THUS WHILE THE RED FLAG CONDITIONS AND HIGH RISK OF FIRE
GROWTH HAVE EASED...THERE IS STILL AN ELEVATED FIRE RISK THROUGH
EARLY THIS EVENING.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this red flag warning went out at Oct 18, 11:07 PM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Oct 18, 11:07 PM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1107 PM CDT SUN OCT 18 2015

.UPDATE...
ISSUED AT 845 PM CDT SUN OCT 18 2015

The large Canadian high that has brought us the chilly weather the
past couple of days was shifting away from central Illinois this
evening. This has allowed a weak southerly flow to develop over
the western half of the forecast area while a light wind regime
was present over the east. As a result, temperatures have fallen
off quickly again this evening across the east however, we do
expect the rate of fall will slow as the winds become southerly
later this evening. As the high shifts further off to our east and
low pressure tracks across the north central states on Monday, the
pressure gradient will tighten up considerably across our area
meaning gusty southerly winds will develop over the entire region
by afternoon. This should help to push afternoon temperatures back
into the low to mid 70s, but increase the fire threat over parts
of our area (see the Fire Weather Discussion below) due to the
rather dry conditions present across central IL.

The current ZFP forecast has a good handle on the evening trends,
as a result, no update will be needed at this time.

&&

.SHORT TERM...(Tonight)
ISSUED AT 315 PM CDT SUN OCT 18 2015

1033 mb high pressure over the lower Ohio river valley will drift
east to the mid Atlantic states by Monday morning while upper level
ridge over the Great Plains shifts east toward the MS river valley.
This will continue fair weather over IL with just a few bands of mid
level clouds 8-10 kft tracking east over IL from IA/MO but still
mostly clear skies overall. SSE return flow on back side of high
pressure keeping it from getting as cold as past two nights when we
had freezing temperatures. Lows overnight range from upper 30s over
eastern IL with patchy frost possible near the Wabash river valley
toward dawn and 40-45F over the IL river valley.

.LONG TERM...(Monday through Sunday)
ISSUED AT 315 PM CDT SUN OCT 18 2015

A pronounced surface pressure gradient will set up Monday between
the departing high pressure system which will be along the east
coast and a developing surface pressure trough/frontal boundary
from the central Plains to the upper Midwest. This will initiate
breezy to windy conditions by mid morning with sustained S-SW winds
15-20 mph and gusts to 25 to 40 mph. The stronger end of the above
mentioned winds will be toward NW Illinois...NW of the Illinois
River, while the lighter winds will be toward SE Illinois
including Olney and Lawrenceville. Breezy S-SW winds will continue
through Wednesday with little change in the effective pattern for
central IL. The low-level S-SW flow will bring a continued warming
trend with highs reaching the upper 60s to mid 70s by
Monday...reaching the mid 70s across central IL by Wednesday. With
the frontal boundary lingering just NW of the central IL forecast
area...a slight chance of showers can't be ruled out mainly NW of
the Illinois River Tuesday afternoon into Wednesday...but the
responsible disturbance looks like it will mainly impact northern
IL/southern WI.

Late in the week...a stronger northern stream trough moving through
southern Canada looks like it will finally push the frontal boundary
into central IL Thursday...although the cooling looks to be mainly
confined to the northern half of the state. Dry conditions on track
for this frontal passage with weak upper level support. Another
frontal passage possible for next weekend to bring a chance of
precipitation and cooler temperatures.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
ISSUED AT 1105 PM CDT SUN OCT 18 2015

VFR conditions expected thru Monday night. The main concern will
be with the increasing southerly winds later tonight and
especially Monday afternoon. Still looking at a period of LLWS
late tonight into early Monday before sustained winds of 15 to
20 kts are expected for the rest of Monday with some gusts
up to 30 kts at times. The gusty south to southwest winds will
gradually subside after 02z Tue with sustained winds ranging
from 10 to 15 kts overnight.

&&

.FIRE WEATHER...
ISSUED AT 833 PM CDT SUN OCT 18 2015

The Red Flag Watch will remain in place over our north and western
counties for late tomorrow morning through the afternoon hours.

Gusty south to southwest winds are expected by late morning into
the afternoon hours and based on several of the forecast soundings
for Monday afternoon suggesting prevailing winds will be in the 20
to 25 mph range with gusts up to 35 mph at times. Surface temperatures
are expected to be in the 70 to 75 degree range with dew points
lowering back into the low to mid 30s by afternoon which should
translate to relative humidity values of at or just below 25 percent.

We may be a bit conservative on the drop off of the dew points in
the afternoon as the past couple of days has seen a considerable
lowering of afternoon dew points across the forecast area thanks
to the extremely dry air mass that was in place and the dry antecdent
conditions over central IL. Although we will see some increase in
low level moisture, some of the models seem to be too aggressive
with the moisture transport into our area tomorrow afternoon. The
combination of the gusty south to southwest winds, temperatures
warming into the low to mid 70s and RH values dropping back into
the low to mid 20s, there is the risk for rapidly spreading field
fires tomorrow afternoon, as a result, a Red Flag Warning may be
needed, especially for areas along and west of the Illinois River.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH from 10 AM CDT Monday through Monday evening
for ILZ027>030-036-040.

&&

UPDATE...Smith
SHORT TERM...07
LONG TERM...Onton
AVIATION...Smith
FIRE WEATHER...Smith
Hazardous weather outlook, Oct 18, 3:14 PM CDT, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
314 PM CDT SUN OCT 18 2015

ILZ027>030-036-040-191100-
FULTON-KNOX-MARSHALL-PEORIA-SCHUYLER-STARK-
314 PM CDT SUN OCT 18 2015

...FIRE WEATHER WATCH IN EFFECT FROM LATE MONDAY MORNING THROUGH
EARLY MONDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FIRE WEATHER WATCH IS POSTED FROM LATE MONDAY MORNING UNTIL
SUNSET MONDAY. SOUTH TO SOUTHWEST WINDS OF 20 TO 25 MPH AND GUSTS
OF 30 TO 40 MPH COMBINED WITH VERY DRY CONDITIONS WITH RELATIVE
HUMIDITY LEVELS LOWERING TO AROUND 25 PERCENT MONDAY AFTERNOON
WILL BRING A RISK OF FIELD FIRES. BURNING IS NOT RECOMMENDED ON
MONDAY DUE TO THESE CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ILZ031-037-038-041>057-061>063-066>068-071>073-191100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MASON-
MCLEAN-MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCOTT-
SHELBY-TAZEWELL-VERMILION-WOODFORD-
314 PM CDT SUN OCT 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS...
SOUTHEAST ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOUTH TO SOUTHWEST WINDS OF 15 TO 25 MPH AND GUSTS OF 25 TO 35
MPH COMBINED WITH VERY DRY CONDITIONS WITH RELATIVE HUMIDITY
LEVELS LOWERING NEAR 25 PERCENT MONDAY AFTERNOON WILL BRING A RISK
OF FIELD FIRES TO CENTRAL ILLINOIS NORTH OF I-70. BURNING IS NOT
RECOMMENDED MONDAY DUE TO THESE CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

07

Nearby

Red Flag Warnings in Illinois, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.